Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Charleston, SC

March 31, 1997Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Mar 31, 1997, 12:26 AM EST for Berkeley County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 1997, 12:26 AM EST (05:26 UTC)
Expired
Mar 31, 1997, 1:00 AM EST
In force
34 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 9:30 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1997-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1997-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 310527 RRA
SVRCHS
SCC015-310600-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1226 AM EST MON MAR 31 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  100 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...BERKELEY COUNTY
 
A FAST-MOVING THUNDERSTORM WILL MOVE QUICKLY ACROSS BERKELEY COUNTY TO
THE EAST OF LADSON AND GOOSE CREEK. IN LADSON...A WIND GUST TO 60 MPH
WAS REPORTED ALONG WITH POWER OUTAGES AT 1220 PM. THE STORM WILL BRING
DAMAGING WINDS AS IT TRACKS NEAR HUGER AND JAMESTOWN BEFORE 1245 AM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 8:51 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 30, 8:51 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
850 PM EST SUN MAR 30 1997

RADAR SHOWS PCPN IN CNTRL GA.  HI CLDS WL THCKN ACRS SERN SC...AND CUR
FCST POPS IN LINE ATTM BUT MAY NEED TO BE NINCREASES IN SC.  HI DWPTS
HAV MOVED INLND ACRS S CSTL SC AND MAY SEE A FEW TSTMS BY MDNT...IN
LINE WITH CAE SFD.  CUR WINDS AT PILOT BOAT SW AT 15 KT...IN LINE WITH
CUR FCST. CUR ZONES/CWF OK.

RMC

In the hours before

Special weather statement, Mar 30, 11:56 PM EST, 30 minutes before
SCZ040-042-043-044-045-047-048-049-050-501-502-GAZ116-117-100-099-
118-119-101-115-087-138-139-137-140-141-088-114-501-310600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1156 PM EST SUN MAR 30 1997

THE SEVERE THUNDERSTORM WATCH FOR SOUTH COASTAL SOUTH CAROLINA AND
SOUTHEAST GEORGIA HAS BEEN CANCELLED. THE THREAT OF SEVERE WEATHER HAS
DIMINISHED. SCATTERED SHOWERS WILL CONTINUE OVER THE AREA UNTIL AROUND 2
AM.
Special weather statement, Mar 30, 11:59 PM EST, 27 minutes before
SCZ040-042-043-044-045-047-048-049-050-501-502-GAZ116-117-100-099-
118-119-101-115-087-138-139-137-140-141-088-114-501-310600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1156 PM EST ~SUN MAR 30 1997

THE SEVERE THUNDERSTORM WATCH FOR SOUTH COASTAL SOUTH CAROLINA AND
SOUTHEAST GEORGIA HAS BEEN CANCELLED. THE THREAT OF SEVERE WEATHER HAS
DIMINISHED. SCATTERED SHOWERS WILL CONTINUE OVER THE AREA UNTIL AROUND 2
AM.

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.